Illinois, 2024

Hail and Damaging Winds in Illinois, July 29 to 30, 2024

July 29 to 30, 2024 · NWS PAH · 6 events in 4 counties and zones

Thunderstorms dove southeastward through Southern Illinois during the late evening hours on the 29th. A few of these storms produced damaging wind gusts, downing trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms dove southeastward through Southern Illinois during the late evening hours on the 29th. A few of these storms produced damaging wind gusts, downing trees and powerlines. MLCAPE fell from 3000 to 1500 J/kg over the course of the evening, while DCAPE remained around 1200 J/kg. Effective bulk shear was approximately 35 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 5:40 PM CST, 3 hours 11 minutes earlier. Its key messages:

  • Dangerous heat and humidity will build across the region this week. Heat index readings of 105 to 115 are expected.
  • Daily storm chances exist in at least portions of our cwa through the week. Some of these storms may be severe. Heavy rainfall capable of flash flooding is also a concern.
  • Somewhat cooler weather returns end of the week and over the weekend. Heat index readings likely still in the mid to upper 90s though.
Area forecast discussion, Jul 29, 5:40 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Dangerous heat and humidity will build across the region this
  week. Heat index readings of 105 to 115 are expected.

- Daily storm chances exist in at least portions of our cwa
  through the week. Some of these storms may be severe. Heavy
  rainfall capable of flash flooding is also a concern.

- Somewhat cooler weather returns end of the week and over the
  weekend. Heat index readings likely still in the mid to upper
  90s though.

&&

.DISCUSSION...
Issued at 246 PM CDT Mon Jul 29 2024

An upper ridge over the south central U.S. will continue to expand
northeastward into the Mid-Mississippi Valley Tuesday into Wednesday.
500mb heights look to be highest on Wednesday and Thursday, before
the ridge gets shunted back to the southwest Friday into Saturday as
a shortwave dives down from the Upper Midwest into the Ohio Valley.
Thereafter, there are indications in the ensemble guidance
suggesting the ridge may expand back eastward into our region next
week.

Our region resides in northwest flow aloft, on the northeasterly
periphery of the upper ridge, through Tuesday. 700mb temps are
expected to rise above 12C over SEMO on Tuesday and likely over much
of the region on Wednesday. Ridge ridging MCS activity is possible
tonight through Tuesday night mainly east of the Mississippi River,
with the greatest potential up in the Wabash Valley and EVV Tr-State
regions. Timing of these storm complexes is always tricky though.
Several CAMs suggest development to our north blowing up and diving
south later this evening and overnight, which seems very plausible.
Again most favored areas is along and northeast of a Mount Carmel to
Owensboro line, but can't rule it out through most of west KY and S
IL. Any training of storms could easily lead to localized
amounts in excess of 2-3" and pose a flash flooding threat.

The environment in place this evening/overnight and again on Tuesday
will be favorable for severe thunderstorms. Instability/shear/low
level moisture/favorable mid level lapse rates all support damaging
winds, possibly some large hail, and can't rule out a tornado even
(given SRH values of over 150-200). SPC has parts of our area in a
slight risk for each period which seems reasonable.

As the ridge continues to build further across the region and 700mb
temps rise upwards of 13-15C, the chances of MCS activity decreases
on Wednesday. Can't completely rule it out across our northeast cwa,
but it appears far less likely. Thursday also may end up being
largely dry, until a frontal boundary associated with the incoming
shortwave to our north sinks south which may generate some
convection by evening and overnight. However, it wouldn't be that
surprising to see any boundaries from MCS's sinking south and west
into our area and muck up some of these periods.

Dangerous heat and humidity will be a heightened concern over the
coming days. However, any convection and associated cloud cover
could easily lead to much cooler air across portions of the region.
Our current forecast has highs reaching the mid 90s with dewpoints
pooling in the upper half of the 70s resulting in heat index
readings of 105 to 115 Tuesday and Wednesday. In collaboration with
neighbors, have decided to hoist an Excessive Heat Warning and Heat
Advisory for much of the area. While our current forecast has
southwest Indiana, northwest Kentucky, and southeast Illinois
reaching criteria, we have less confidence in these areas as they
are on the outer fringes of the heat dome. Will punt to the mid
shift to assess the latest data and hopefully gain higher confidence
if headlines are indeed needed for these area.

Heat products likely will continue into Thursday, but have held off
issuing that far ahead for now. Convective chances increase later
Thursday into Friday as a front sinks south. Some severe storms
again seem possible during this time period. Can't rule out some
activity lingering into Saturday, but the weekend looks largely dry
at the moment. It still looks quite warm, with highs in the low 90s
in many areas. Humidity levels will still be elevated but won't be
near as bad as previous days, which should largely keep heat index
readings below 100.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 606 PM CDT Mon Jul 29 2024

Convective evolution is still challenging this evening as very
little convection has developed as of this issuance across
central Illinois. Anything that does develop would most likely
dive southeastward with the greatest probability of seeing the
storms at OWB/EVV. Added VCTS between 03Z and 07Z for mostly
likely impact time frame. Outside of that, any additional
convection may be limited to later in the day Tuesday. Overall
VFR conditions expected outside of any thunderstorm impacts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM Tuesday to 8 PM CDT Wednesday for
     ILZ075-081-082-086-087-090-091.
     Heat Advisory until 8 PM CDT this evening for ILZ080-084-088-
     092-093.
     Excessive Heat Warning from 11 AM Tuesday to 8 PM CDT
     Wednesday for ILZ080-084-085-088-089-092>094.
MO...Heat Advisory from 11 AM Tuesday to 8 PM CDT Wednesday for
     MOZ100-107.
     Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
     Excessive Heat Warning from 11 AM Tuesday to 8 PM CDT
     Wednesday for MOZ076-086-087-108>112-114.
IN...None.
KY...Heat Advisory from 11 AM Tuesday to 8 PM CDT Wednesday for
     KYZ007>017-020>022.
     Heat Advisory until 8 PM CDT this evening for KYZ001>004.
     Excessive Heat Warning from 11 AM Tuesday to 8 PM CDT
     Wednesday for KYZ001>006.

&&

DISCUSSION...SP
AVIATION...KC
Hazardous weather outlook, Jul 29, 2:18 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
318 PM CDT Mon Jul 29 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
318 PM CDT Mon Jul 29 2024 /418 PM EDT Mon Jul 29 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across portions of the region this
evening and overnight. A few of these may become severe with
damaging winds the primary concern, but large hail and even a
tornado can't be ruled out. Torrential downpours may lead to
localized flash flooding issues as well.

A Heat Advisory is in effect until 8 PM for portions of the
region. Refer to the product for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily chances for scattered thunderstorms exists through at least
Friday. A few severe storms are possible Tuesday afternoon and
evening. Heavy rain will continue to pose a flooding concern with
each round of storms.

Much of the region is in an Excessive Heat Warning or Heat
Advisory on Tuesday and Wednesday as heat index readings of 105 to
115 are expected. Refer to the products for details. These
conditions will likely continue into Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay abreast of the latest forecasts and updates
in case their activation is requested later tonight or Tuesday.

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 29, 8:51 PM CST
Where
Jefferson County, 0.95 mi NE of Texico
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
38.439, -88.887

Trees and power lines were downed by thunderstorm winds near Dix.

Hail, Jefferson

When
July 29, 10:10 PM CST
Where
Jefferson County, 1.43 mi SW of Mt Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
38.306, -88.919

Hail measured to nickel size fell on the southwest side of Mount Vernon.

Thunderstorm Wind, Gallatin

When
July 29, 10:25 PM CST
Where
Gallatin County, 4.85 mi ENE of Cottonwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.909, -88.139

Tree limbs were downed along IL-141 near New Haven as a thunderstorm moved southeastward across Gallatin County.

Thunderstorm Wind, Franklin

When
July 30, 12:02 AM CST to 12:05 AM CST
Where
Franklin County, 1.05 mi NNE of Benton Muni Arpt to 0.89 mi SSE of Benton
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.015, -88.925

Trees and power lines were downed in Benton.

Thunderstorm Wind, Franklin

When
July 30, 12:12 AM CST to 12:22 AM CST
Where
Franklin County, 0.94 mi NW of Christopher to 0.48 mi S of Zeigler
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.978, -89.064

Trees were blown down in Christopher and Zeigler as thunderstorms moved southeastward through Franklin County.

Thunderstorm Wind, Williamson

When
July 30, 12:41 AM CST to 12:46 AM CST
Where
Williamson County, 0.59 mi ESE of Stiritz to 0.46 mi SSE of Johnston City
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.827, -88.940

Trees and power lines were downed as a thunderstorm moved southeastward across Johnston City. A portable carport was lifted up and wrapped around a garage. One house had some soffit damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203521, 1203522, 1203524, 1203529, 1203530, 1203531.